Carfentanil, a Schedule II controlled substance, carries a high risk of abuse, addiction and dependence.
Carfentanil is one of the most dangerous drugs to take hold in the United States. In recent years, the sedative and tranquilizing drug — similar to fentanyl — accounted for increasing overdose-related deaths because of its high potency and severe effects.
Article at a Glance:
- There is no approved human medical use for carfentanil, which is an elephant and large animal tranquilizer.
- Carfentanil is a Schedule II controlled substance.
- Carfentanil is chemically related to fentanyl but is 100 times stronger.
Carfentanil Addiction Risk
Addiction to carfentanil is similar to that of other opioids. Misuse can create a dependence on the drug as a person’s body adjusts to carfentanil’s presence in the system. When tolerance builds, people begin to crave the drug and need larger doses to achieve the same desired effects. Unfortunately, the mixing of carfentanil and fentanyl into other drugs like heroin can cause people to become dependent on these opiates without knowing. That type of addiction can be more dangerous — mixing a drug with this potency and not having knowledge of its presence could easily lead to an overdose.
What Is Carfentanil?
Carfentanil was first synthesized in 1974 by a team of chemists. It has since been classified as a Schedule IIsubstance under the Controlled Substances Act. Carfentanil is a synthetic opioid that is sort of a chemical cousin to fentanyl, which is an opioid that is used as pain medication and as an anesthetic.
One of the major risks associated with the drug is that it can come in many forms. Carfentanil and fentanyl have been found mixed with heroin. This mixture increases the potency of each drug and makes heroin misuse much deadlier.
Carfentanil is a white powder-like substance similar to cocaine or heroin. A similar appearance makes it easier to mix the substances together and create a more potent drug.
Knowing how to identify the drug involves knowing carfentanil street names, which often refer to the substance mixed with other drugs. The most common street name is “gray death.” This mixture includes heroin, carfentanil, fentanyl and other opioids. The mixture is taken by injection, smoking or oral ingestion but it gets its name from its similarity to concrete mix in appearance.
Because carfentanil is cheap, has no odor, no color and is highly soluble in water, it’s very common for drug dealers to mix it with other substances, such as heroin. Heroin is an opioid that is derived from morphine and creates a euphoric high for those who use it, making it highly addictive. However, when mixed with carfentanil, it can be deadly due to carfentanil’s extreme potency.
Carfentanil is sometimes treated like fentanyl, and people may not see the dangers in mixing the two substances together. However, mixing the two can ultimately result in death. Because carfentanil is so hard to detect, heroin users may not be aware that they are ingesting carfentanil due to the lack of defining characteristics, like other substances usually have. It’s so difficult to recognize the presence of carfentanil in other substances that even medical examiners can have a hard time determining the drug’s presence.
Carfentanil, a synthetic opioid, is 10,000 times more powerful than morphine and 100 times more powerful than fentanyl, which itself is 50 times more potent than heroin. Even when veterinarians sedate a mammal with carfentanil, they must use gloves and face masks to prevent themselves from accidentally consuming the substance and potentially suffering from exposure because accidental contact can be dangerous. Carfentanil is not meant to be consumed by humans at all. However, this doesn’t stop drug dealers from cutting carfentanil into heroin.
Knowing how lethal carfentanil is can help deter people from misusing the drug, but the drug’s ability to mix with others makes it difficult to detect without knowing what it looks like.
Carfentanil Use in Humans
Carfentanil is not approved for medical use in humans, as it is a tranquilizer intended for elephants and other large animals.
Carfentanil High & Overdose Risk
A carfentanil high can start within minutes of taking the drug, and may last for an hour or more.
Some carfentanil overdose symptoms include:
- Slowed or stopped breathing
- Small pupils
The DEA issued a nationwide warning in 2016 to the public and law enforcement about human misuse of carfentanil. The warning described the drug as a potent animal opioid sedative and one of the strongest opioids available.
The drug has a potency 10,000 times that of morphine, making it extremely dangerous and deadly to those who take the drug in large doses. Considering its potency, many individuals have asked what carfentanil is even used for. While the drug is used for large animals, including elephants, carfentanil use in humans remains unapproved due to the drug’s potency and addictive potential.
Carfentanil Side Effects
Centers for Disease Control and Prevention. “Synthetic Opioid Overdose Data.” March 25, 2021. Accessed September 12, 2021.
Drug Enforcement Administration. “Controlled Substances.” August 27, 2021. Accessed September 12, 2021.
Drug Enforcement Administration. “DEA Issues Carfentanil Warning To Police And Public.” September 22, 2016. Accessed September 12, 2021.
World Health Organization. “Clinical Guidelines for Withdrawal Manag[…]e in Closed Settings.” 2009. Accessed September 12, 2021.
World Health Organization. “Carfentanil.” November 2017. Accessed September 12, 2021.
The Recovery Village aims to improve the quality of life for people struggling with substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare providers.